Alert archive / Idaho / Wind Advisories in 2024
Wind Advisory 9, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Aug 23, 2024, 7:26 AM MDT for Lemhi County, Idaho. It took effect at Aug 23, 2024, 12:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2024, 7:26 AM MDT (13:26 UTC)
- In effect from
- Aug 23, 2024, 12:00 PM MDT
- Expired
- Aug 23, 2024, 7:50 PM MDT
- In force
- 8 hr
- Issued by
- NWS Missoula, MT
County Lemhi County, ID
The radar
The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 1.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3453 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960 WWUS75 KMSO 231326 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 726 AM MDT Fri Aug 23 2024 IDZ009-010-240300- /O.NEW.KMSO.WI.Y.0009.240823T1800Z-240824T0300Z/ Western Lemhi County-Eastern Lemhi County- 726 AM MDT Fri Aug 23 2024 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Eastern Lemhi County and Western Lemhi County. * WHEN...From noon today to 9 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
053 WWUS75 KMSO 240150 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 750 PM MDT Fri Aug 23 2024 IDZ009-010-240300- /O.CAN.KMSO.WI.Y.0009.000000T0000Z-240824T0300Z/ Western Lemhi County-Eastern Lemhi County- 750 PM MDT Fri Aug 23 2024 ...WIND ADVISORY IS CANCELLED... The threat has ended. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Aug 23, 1:58 AM MDT, 5 hours 28 minutes earlier.
Area forecast discussion, Aug 23, 1:58 AM MDT, 5 hours 28 minutes before
Area Forecast Discussion National Weather Service Missoula MT 158 AM MDT Fri Aug 23 2024 .DISCUSSION... Key Messages: - Thunderstorms return this afternoon. Few strong/severe thunderstorms into early evening, with potential gusts over 60 mph along with hail. - Strong southerly wind gusts 35-45 mph for Lemhi County and southwest Montana today. - Much cooler and showery this weekend. - Frost potential Monday morning, again late next week. Here are the details: Southerly flow really picks up today as a large Pacific trough comes onshore. The first impact will be strong southerly winds (gusts 30-45 mph) late morning through early evening, especially across Lemhi County and southwest Montana. Thunderstorms will also return by early afternoon, quickly spreading northward. Shear and instability parameters will be sufficient for a few strong/severe storms. Isolated severe wind gusts over 60 mph are showing up in some high resolution models, especially along the Divide and in northwest Montana. A secondary threat will be hail. Winds and thunderstorms diminish quickly by sunset. The Pacific trough comes through the Northern Rockies over the weekend with much cooler temperatures (valley highs in the 70s for north-central Idaho and 60s/low 70s across western Montana). It will also be showery and breezy. There is a 30-40% probability of over 0.10 inch of rain for valleys north of I-90, 50-60% from I-90 southward. The heaviest rain totals are forecast for the terrain of north-central Idaho and west-central Montana with average values of 0.25-0.45 inch. The upper level flow becomes zonal (westerly) for Monday afternoon and Tuesday which allows for warming and drying across the Northern Rockies. This flow pattern does allow for gusty westerly winds to potentially mix down to the surface during the afternoon and evening hours. There is good agreement on a trough dropping out of Canada by Wednesday for a chance of showers and a brief cool down. Snow levels drop to 7500 feet in the Glacier Region, thus a light, fresh coat of snow is possible on the higher peaks. Behind the trough, a ridge builds up again (85% chance) with high temperatures warming to seasonable levels, along with drier conditions. Another potential impact is frost. Monday morning will feature a 50-70% probability of frost for the higher valleys along the Divide such as Seeley Lake and Deer Lodge. There is a 10-20% chance for Butte and the Bitterroot Valley. Thursday morning looks to be slightly cooler with frost probabilities of 30% for the Bitterroot Valley, 10-20% for Missoula and Kalispell. && .AVIATION...Southerly winds really pick up late this morning into the afternoon with gusts of 25-40 kts for terminal sites. Shear and instability will also increase as a disturbance lifts across the Northern Rockies and interacts with monsoonal moisture. Scattered thunderstorms look to initiate around 23/20Z and quickly spread northward. Isolated severe wind gusts over 50 kts are showing up in some high resolution models, especially along the Divide and in northwest Montana. A secondary threat will be hail. Southerly winds will be replaced by westerly winds later in the afternoon as a cold front presses west to east across the region. Winds and thunderstorms diminish quickly by sunset. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:48 PM MDT | Special Weather Statement | MSO | Lemhi | 27 min |
| Aug 23, 2:23 PM MDT | Special Weather Statement | MSO | Clearwater | 52 min |
| Aug 23, 3:17 PM MDT | Severe Thunderstorm Warning | MSO | Idaho | 28 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.